Michigan, 2010Damaging Winds in Michigan, June 4, 2010
June 4, 2010 · NWS GRR · 3 events in 2 counties and zones
Scattered thunderstorms developed over southwest lower Michigan near Grand Rapids at about 4:00 pm in the afternoon. One cluster of storms produced three microbursts near Lansing during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over southwest lower Michigan near Grand Rapids at about 4:00 pm in the afternoon. One cluster of storms produced three microbursts near Lansing during the early evening hours. The first struck Eagle, the second occurred near the Capitol City Airport, and the third and most severe struck parts of East Lansing, Lake Lansing, and Haslett.
Up to nickel sized hail accompanied the storms. Other storms struck parts of Eaton and Jackson counties. The storms produced damaging winds gusts up to 75 mph in Eagle and near 80 mph in a neighborhood just west of Lake Lansing. Large amounts of hail falling from high up in the storm produced large pools of dense cold air that accelerated towards the ground resulting in extreme localized wind gusts at the surface called microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 4, 2:45 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 4, 2:45 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT FRI JUN 4 2010
LATEST UPDATE...ALL BUT AVIATION...
.SYNOPSIS...(345 PM EDT FRI JUN 4 2010)
UNSETTLED WEATHER IS EXPECTED THIS WEEKEND AS SEVERAL WAVES OF LOW
PRESSURE TRACK THROUGH. THIS FIRST WAVE WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA TONIGHT. ANOTHER STRONGER WAVE TRACKS UP
THE OHIO VALLEY SATURDAY INTO SATURDAY NIGHT. THIS SYSTEM WILL KEEP
THE WET WEATHER MAINLY OVER SOUTHERN LOWER MICHIGAN THIS WEEKEND.
&&
.SHORT TERM...(345 PM EDT FRI JUN 4 2010)
(TONIGHT THROUGH SATURDAY NIGHT)
THE MAIN FORECAST CHALLENGE DEALS WITH THE RISK FOR SEVERE WEATHER
AND HEAVY RAIN THROUGH SATURDAY NIGHT.
THE ATMOSPHERE WAS DESTABILIZING THIS AFTERNOON AND MIXED LAYER CAPE
VALUES AT 19Z WERE NEAR 500 J/KG AROUND KAZO. FURTHER
DESTABILIZATION IS EXPECTED IN THE NEXT HOUR OR TWO. LAPS SOUNDING
DO NOT SHOW ANY CAP...AND THAT SHOULD ALLOW FOR SHOWERS AND
THUNDERSTORMS TO FORM THROUGH THE LATE AFTERNOON HOURS. DEEP LAYER
SHEAR VALUES ARE 35 TO 40 KNOTS ALONG INTERSTATE 94. THIS DOES
SUPPORT A RISK FOR SOME SEVERE WEATHER. A COUPLED UPPER JET WILL
ALLOW FOR DIVERGENCE...SUPPORTING CONVECTION. THE LOW LEVEL JET IS
PULLING THROUGH THE AREA RIGHT NOW AND THEN LOW LEVEL WINDS DECREASE.
A STRONGER WAVE ARRIVES SATURDAY INTO SATURDAY NIGHT. A 40 KNOT LOW
LEVEL JET WITH INCREASING MID TO UPPER LEVEL WINDS INCREASE DEEP
LAYER SHEAR VALUES CONSIDERABLY. HOWEVER THE MAIN AXIS OF
INSTABILITY STAYS SOUTH OF INTERSTATE 94. WITH SOME ELEVATED
INSTABILITY HERE IN SOUTHWEST LOWER MI...I WILL ADD THUNDER TO THE
FORECAST. STRONG MOISTURE CONVERGENCE AND POOLING OF THE MOISTURE
SOUTH OF THE BOUNDARY IN NRN INDIANA AND OH SUPPORT HEAVIER RAIN
ACROSS PARTS OF SOUTHERN LOWER MI. GIVEN THE TREND OF SHIFTING THIS
BOUNDARY NORTH WILL NEED TO MONITOR THE HEAVY RAIN AND SEVERE
WEATHER THREAT FOR SATURDAY CLOSELY.
&&
.LONG TERM...(445 AM EDT FRI JUN 4 2010)
(SUNDAY THROUGH FRIDAY)
IT WILL BE A LITTLE COOLER SUNDAY WITH NORTH TO NW WINDS AND A FEW
LINGERING LIGHT SHOWERS OR SPRINKLES. HIGH PRESSURE WILL BUILD IN
AND PRODUCE FAIR WX WITH SEASONABLE TEMPS SUNDAY NIGHT THROUGH
TUESDAY.
TEMPS WILL UNDERGO A GRADUAL MODERATING TREND MID TO ESPECIALLY LATE
NEXT WEEK INTO THE FOLLOWING WEEKEND AS WE TRANSITION TO A SOUTHERLY
FLOW WAA REGIME ON THE BACK SIDE OF THE SFC RIDGE. THIS WILL LEAD TO
A GRADUAL INCREASE IN HUMIDITY AND MOISTURE FROM THE GULF ALSO
RESULTING IN POTENTIAL FOR SOME SHOWERS AND STORMS.
&&
.AVIATION...(145 PM EDT FRI JUN 4 2010)
VFR CONDITIONS WILL PERSIST MID TO LATE AFTERNOON THROUGH THIS
EVENING WITH SOME SCATTERED SHOWERS. A FEW TSTORMS CANNOT BE RULED
LATE THIS AFTERNOON AND EARLY EVENING. HOWEVER EXTENSIVE CLOUD COVER
IS MITIGATING POTENTIAL FOR TSTORM DEVELOPMENT. IN FACT THERE IS NOT
ENOUGH CONFIDENCE IN POTENTIAL FOR CONVECTION TO OCCUR TO EVEN
WARRANT MENTION IN THE TAF FCSTS AT THIS TIME.
CONDITIONS COULD DETERIORATE INTO THE MVFR FLIGHT CATEGORY DURING
THE EARLY TO MID MORNING HOURS SATURDAY DUE TO PATCHY FOG. HOWEVER
THE LACK OF ANY SIGNIFICANT RAINFALL SO FAR TODAY IS ALSO MITIGATING
THE POTENTIAL FOR DENSE OR MORE WIDESPREAD FOG TO DEVELOP LATE
TONIGHT.
WE ANTICIPATE THAT A LARGE THUNDERSTORM COMPLEX WILL DEVELOP ACROSS
IOWA INTO NORTHERN ILLINOIS DURING THE EARLY MORNING HOURS SATURDAY.
A CONSENSUS OF THE MAJORITY OF OUR 12Z COMPUTER MODEL GUIDANCE AND
MCS STEERING/PROPOGATION TOOLS SUGGESTS THAT MOST IF NOT ALL STORMS
WILL STAY JUST SOUTH OF THE I-94 CORRIDOR. HOWEVER WE WILL NEED TO
MONITOR THIS SITUATION CLOSELY. FOR NOW WE ARE JUST THINKING A MORE
STRATIFORM AREA OF SHOWERS ON THE NORTHERN PERIPHERY OF THE MCS MAY
IMPACT OUR SOUTHERN TAF SITES SATURDAY MORNING AND EARLY
AFTERNOON.
&&
.MARINE...(345 PM EDT FRI JUN 4 2010)
WINDS AND WAVES MAY BE HIGHER NEAR ANY THUNDERSTORMS THROUGH THIS
WEEKEND. THROUGH SATURDAY THE WINDS REMAIN LOW ENOUGH TO LIMIT THE
NEED FOR A SMALL CRAFT ADVISORY. WINDS AND WAVES MAY INCREASE
ENOUGH TO WARRANT THE NEED FOR A SMALL CRAFT ADVISORY.
&&
.HYDROLOGY...(345 PM EDT FRI JUN 4 2010)
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEKEND. CURRENTLY THE
HEAVIEST RAIN IS EXPECTED SOUTH OF INTERSTATE 96 SATURDAY INTO
SATURDAY NIGHT. MORE THAN A HALF INCH IS POSSIBLE. THIS RUNOFF MAY
LEAD TO RISES ON STREAMS AND CREEKS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.
&&
SYNOPSIS: MJS
SHORT TERM: MJS
LONG TERM: LAURENS
AVIATION: LAURENS
MARINE: MJS
HYDROLOGY: MJS
Hazardous weather outlook, Jun 4, 4:53 AM EST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 AM EDT FRI JUN 4 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
553 AM EDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL LIFT NORTH INTO SOUTHERN LOWER MICHIGAN THIS
AFTERNOON. THE WARM FRONT AND A DISTURBANCE ALOFT WILL COMBINE TO
PRODUCE THUNDERSTORMS OVER SOUTHERN LOWER MICHIGAN. THE STORM
PREDICTION CENTER HAS PLACED MUCH OF THE AREA IN A SLIGHT RISK FOR
SEVERE WEATHER. THE BEST CHANCES FOR SEVERE WEATHER WILL COME
BETWEEN NOON AND 900 PM...ROUGHLY SOUTH OF A PENTWATER TO MOUNT
PLEASANT LINE.
THE MOST LIKELY SCENARIO HAS STORMS DEVELOPING OVER OR NEAR
SOUTHERN LAKE MICHIGAN AROUND MIDDAY OR INTO THE EARLY AFTERNOON
HOURS. THE STORMS WILL THEN SWEEP EAST ACROSS SOUTHWEST LOWER
MICHIGAN DURING THE AFTERNOON AND EVENING HOURS. THE BIGGEST
THREAT FROM STORMS TODAY WILL BE WINDS IN EXCESS OF 60 MPH. HAIL
TO AROUND THREE QUARTERS OF AN INCH IN DIAMETER AND LOCALLY HEAVY
RAINFALL ARE ALSO POSSIBLE...AN ISOLATED TORNADO CANNOT BE RULED
OUT EITHER. STORM MOVEMENT WILL BE TO THE EAST AT 40 MPH.
AREAS OF DENSE FOG WILL BE POSSIBLE THIS MORNING...ESPECIALLY
ACROSS CENTRAL LOWER MICHIGAN. THE FOG SHOULD LIFT TOWARD MID
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER LOW PRESSURE SYSTEM WILL BRING STORMS TO AREAS ALONG AND
SOUTH OF INTERSTATE 96 ON SATURDAY...WITH THE BEST CHANCE TOWARD
THE MICHIGAN INDIANA BORDER. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING FOR
AREAS SOUTH OF A PENTWATER TO MOUNT PLEASANT LINE.
LMZ844>849-051000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
553 AM EDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP TOWARD MIDDAY...PERSISTING INTO THE
AFTERNOON HOURS. SOME OF THE STORMS TODAY MAY REACH SEVERE LEVELS
WITH WIND GUSTS IN EXCESS OF 60 MPH...HAIL AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE ON SATURDAY SOUTH OF HOLLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING FOR
AREAS SOUTH OF A PENTWATER TO MOUNT PLEASANT LINE.
DUKE
In the hours before
Special weather statement, Jun 4, 4:24 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
524 PM EDT FRI JUN 4 2010
MIZ046-051-052-042230-
GRATIOT-ISABELLA-MONTCALM-
524 PM EDT FRI JUN 4 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 12 MILES WEST OF ALMA...MOVING EAST
AT 25 MPH.
FUNNEL CLOUDS...PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIVERDALE... SUMNER... SEVILLE TWP...
ELWELL... ALMA... FOREST HILL...
ITHACA... ST. LOUIS... BRECKENRIDGE...
LAFAYETTE TWP... WHEELER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4328 8497 4345 8500 4353 8461 4347 8460
4347 8438 4339 8436 4328 8436
TIME...MOT...LOC 2124Z 262DEG 23KT 4338 8486
OSTUNOSpecial weather statement, Jun 4, 5:14 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
614 PM EDT FRI JUN 4 2010
MIZ058-059-066-067-042315-
CLINTON-EATON-INGHAM-IONIA-
614 PM EDT FRI JUN 4 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF LANSING...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE... GRAND LEDGE... WACOUSTA...
WAVERLY... LANSING... DEWITT...
EAST LANSING... BATH... HASLETT...
OKEMOS... WILLIAMSTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4272 8500 4289 8501 4290 8436 4278 8436
4278 8415 4268 8414
TIME...MOT...LOC 2213Z 272DEG 30KT 4282 8487
OSTUNOThunderstorm Wind, Clinton
- When
- June 4, 5:24 PM EST to 5:29 PM EST
- Where
- Clinton County, 1.58 mi WSW of Eagle to 2.09 mi SE of Eagle
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.812, -84.809
Storm became severe west of Eagle where winds of 60 to 75 mph occurred before weakening temporarily east of Eagle. The damage swath was 3 miles long and up to 1 mile wide. The wind gusts caused the partial collapse of an approximately 70 year-old pole barn. The winds also downed numerous limbs, some large, and uprooted about 40 trees.
Thunderstorm Wind, Clinton
- When
- June 4, 5:51 PM EST to 5:53 PM EST
- Where
- Clinton County, 0.67 mi SW of (Lan)capitol Cty Arp to 1.52 mi SSW of Valley Farms
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.773, -84.589
Severe storms struck Lansing near and just southwest of Capitol City Airport with winds of 50 to 65 mph and to inch sized hail. The winds caused minor damage to the airport terminal building, downed numerous branches, and uprooted approximately 5 trees. Damage swath was 2.5 miles long and about 1.25 miles wide and straddled the borders between Clinton and Ingham counties.
Thunderstorm Wind, Ingham
- When
- June 4, 5:58 PM EST to 6:06 PM EST
- Where
- Ingham County, 0.78 mi SE of East Lansing Arpt to 0.42 mi SSE of Haslett
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.761, -84.470
Severe storms produced an area of 65 to 80 mph winds and nickel sized hail just west of Lake Lansing between East Lansing and Haslett. A small house was destroyed when a 40 inch diameter tree fell on the house. Two garage doors were also partially blown in by the wind gusts. Up to 100 trees, some large, were uprooted by the storm. The swath of damage was 5 miles long and up to 1.25 miles wide. The worst damage occurred at the beginning of the damage swath near the intersection of Porter Avenue and Biber Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, June 4, 20101 death · 1 event
- Heat in Nevada, June 4, 20101 death · 1 event
- Heat in Texas, June 4, 20101 death · 1 event
- Flood in Wyoming, June 4 to 13, 2010$12 million · 1 event
- Flash Flooding and Flooding in Iowa, June 4 to 6, 2010$1.3 million · 1.75 in hail · 18 events
- Flooding and Hail in Ohio, June 4 to 5, 2010$445,000 · 1.25 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$665,000 · 4 in hail · 11 events
- Flash Flood and Hail in Missouri, June 4, 2010$511,000 · 1.5 in hail · 5 events
- Flash Flooding and Damaging Wind in Alabama, June 4, 20103 injured · $169,000 · 4 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$190,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 4, 2010$87,000 · 1.75 in hail · 21 events
- Tornado and Hail in Indiana, June 4, 2010$125,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224399, 224400, 224401.